Jameela Al-Salman, MD; Heider Arjomand, MD; David G. Kemp, MD; Manoj Mittal, MD
Requests for Reprints: Manoj K. Mittal, MD, Division of Gastroenterology, Easton Hospital, 250 South 21st Street, Easton, PA 18042. For reprint orders in quantities exceeding 100, please contact the Reprints Coordinator; phone, 215-351-2657; e-mail, firstname.lastname@example.org.
Current Author Addresses: Drs. Al-Salman, Arjomand, and Kemp: Department of Medicine, Easton Hospital, 250 South 21st Street, Easton, PA 18042.
Dr. Mittal: Division of Gastroenterology, Easton Hospital, 250 South 21st Street, Easton, PA 18042.
Author Contributions: Conception and design: J. Al-Salman, H. Arjomand.
Analysis and interpretation of data: J. Al-Salman, H. Arjomand, D.G. Kemp.
Drafting of the article: J. Al-Salman, H. Arjomand.
Critical revision of the article for important intellectual content: J. Al-Salman, H. Arjomand, D.G. Kemp.
Final approval of the article: J. Al-Salman, H. Arjomand, D.G. Kemp, M.K. Mittal.
Provision of study materials or patients: D.G. Kemp.
Administrative, technical, or logistic support: D.G. Kemp.
Collection and assembly of data: J. Al-Salman, H. Arjomand, D.G. Kemp.
Rosiglitazone maleate (Avandia, SmithKline Beecham, Philadelphia, Pennsylvania) is a new oral hypoglycemic agent approved for the treatment of type 2 diabetes. It acts primarily by increasing insulin sensitivity. In controlled trials, there has been no evidence of rosiglitazone-induced hepatocellular injury.
To report a case of hepatocellular injury in a patient receiving rosiglitazone.
Community teaching hospital.
61-year-old man receiving rosiglitazone, 4 mg/d for 2 weeks.
Discontinuation of rosiglitazone therapy.
Clinical evaluation and assessment of liver function test results were done daily during hospitalization and periodically after discharge. The outpatient record was also reviewed.
After receiving rosiglitazone for 2 weeks, the patient presented with anorexia, vomiting, and abdominal pain. Liver function tests revealed severe hepatocellular injury. Discontinuation of rosiglitazone therapy led to rapid improvement of liver function and resolution of symptoms.
Rosiglitazone may be associated with hepatocellular injury. We believe that patients receiving rosiglitazone should have liver enzyme levels monitored earlier and more frequently than initially recommended.
Al-Salman J, Arjomand H, Kemp DG, et al. Hepatocellular Injury in a Patient Receiving Rosiglitazone: A Case Report. Ann Intern Med. 2000;132:121–124. doi: https://doi.org/10.7326/0003-4819-132-2-200001180-00006
Download citation file:
Published: Ann Intern Med. 2000;132(2):121-124.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use